Alert archive / Colorado / Tornado Warnings in 2021
Tornado Warning 25, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 23, 2021, 4:58 PM MDT for Washington County, Colorado. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2021, 4:58 PM MDT (22:58 UTC)
- Expired
- May 23, 2021, 5:15 PM MDT
- In force
- 17 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Washington County, CO
The radar
The Goodland radar (KGLD), 146 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:21 PM MDT | TSTM WND GST 58 | 4 W Platner, CO | CSU01 COAGMET STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 12:06 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371
WFUS55 KBOU 232258
TORBOU
COC121-232315-
/O.NEW.KBOU.TO.W.0025.210523T2258Z-210523T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
458 PM MDT Sun May 23 2021
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
Northeastern Washington County in northeastern Colorado...
* Until 515 PM MDT.
* At 458 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Platner, or 8 miles east of Akron, moving
northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Otis, Lone Star, Burdett and Platner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4035 10280 4028 10279 4002 10299 4010 10321
4044 10304 4044 10292 4040 10278 4035 10278
TIME...MOT...LOC 2258Z 205DEG 45KT 4014 10306
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DANIELSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 23, 3:19 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 23, 3:19 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 319 PM MDT Sun May 23 2021 ...SEVERE WEATHER THREAT WITH A FEW TORNADOES CONTINUES INTO EARLY EVENING... .SHORT TERM...(This evening through Monday) Issued at 319 PM MDT Sun May 23 2021 A couple severe discrete severe storms have developed, with three brief tornado touchdowns reported so far this afternoon. We'll likely see these severe storms continue with a threat of more tornadoes and very large hail as they move north/northeast across the northeastern CO plains. There will also be a damaging wind threat as storms gradually organize into more linear structures. HREF Paintballs of updraft helicity show clustering of greater than 150 m2/s2 over northeast Colorado, generally centered on Akron and points north/east. Even higher values >250 on the 90th percentile WoFS, and agrees with what we would expect given the increase in low level southeast winds ahead of these storms. Peak inflow winds peaked at a whopping 55 knots (severe storm criteria) at Limon, and up to 37 knots so far at Akron and many other mesonet observations across northeast Colorado. Therefore, the tornado threat will continue this evening, with a longer track tornado still possible, in addition to very large hail and damaging winds. Severe threat should exit the far northeast corner by 7-8 pm. Dryline is working down the Front Range at the present time, which will effectively end any convection across the foothills and I-25 Corridor late this afternoon, and then from west to east across the plains through early this evening. Gusty winds will ease by mid evening, with lighter winds expected overnight and Monday. Monday will feature dry conditions, mostly sunny skies, pleasant temps (70s lower elevations), and finally stable conditions with no thunderstorms. .LONG TERM...(Monday night through Sunday) Issued at 319 PM MDT Sun May 23 2021 West-southwesterly flow aloft is expected for the CWA Monday night and Tuesday before becoming due westerly and increasing Tuesday night into Wednesday morning. Models show southwesterly flow aloft again the rest of Wednesday and Wednesday evening, ahead of a weakening upper trough that moves over Wednesday overnight. The low level winds look weak with normal diurnal wind patterns expected through Wednesday. There may be a weak cold front and weak upslope move into the plains Wednesday evening with the weakening upper trough. The QG Omega fields have downward vertical velocity for the CWA Monday night and Tuesday, then upward motion Tuesday night into Wednesday evening. Looking at moisture, the CWA looks pretty dry Monday night through Wednesday night, except for some increased moisture in the very low levels over the eastern third of the CWA Monday night, Tuesday afternoon, and late day Wednesday. There isn't much in the way CAPE until Wednesday, then values are fairly decent over the eastern half of the plains. Will leave the "scattered" pops for showers and storms in Wednesday late in the day the eastern and northern plains. Temperature-wise, Tuesday's highs are 1-3 C warmer than Monday's and Wednesday's readings come up another 1-2.5 C over Tuesday's highs. For the later days, Thursday through Sunday, upper ridging is over the CWA Thursday and Friday, with flat upper ridging Saturday and Sunday. There is some moisture around, especially next weekend, so will go with minor late day pops those two days. Temperatures should be a tad above seasonal normals all four days. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 319 PM MDT Sun May 23 2021 Thunderstorm threat is quickly shifting east as the dryline pushes across the Denver area. Winds will likely shift more west/northwesterly with gusts to around 20-30 knots til about 01Z, then winds should weaken. However, direction will be tricky. In theory, there should be a propensity for these winds to turn clockwise to easterly and then southeast/south through the course of the evening as surface high pressure builds across the WY/CO border area. Light diurnal easterlies should prevail Monday with mostly clear skies. && .HYDROLOGY... Issued at 319 PM MDT Sun May 23 2021 Strong to severe thunderstorms will shift east across the northeast corner of the state through early evening. There are some linear features and training storms, so locally heavy rain and minor flooding possible there. Meanwhile, dry conditions are quickly building over the Front Range with no threat to burn areas through Monday. Mainly dry conditions for the mountains/adjacent plains expected through the week, except a chance for showers/thunderstorms returning on the far plains for Wednesday through Friday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM....Barjenbruch LONG TERM.....RJK AVIATION......Barjenbruch HYDROLOGY.....Barjenbruch
Hazardous weather outlook, May 23, 11:14 AM MDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1114 AM MDT Sun May 23 2021 COZ030>051-241715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1114 AM MDT Sun May 23 2021 ...SEVERE THUNDERSTORMS WITH A FEW TORNADOES EXPECTED ACROSS NORTHEAST COLORADO... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Severe thunderstorms with large hail, damaging winds, and a few tornadoes are expected across northeast Colorado this afternoon and early evening. The dryline has been slow to push eastward, and thus the severe weather threat has shifted further west. While a few showers and storms will occur over the Front Range and I-25 Corridor, the highest threat of severe storms today will be east of a line from Cheyenne, Wyoming to around Greeley and then southward to near Denver International Airport and Kiowa. Large hail up to golfball sized hail and damaging winds up to 70 mph can be expected from most severe storms, while a couple storms will be capable of producing longer track tornadoes and baseball sized hail. Drier conditions and gusty southwest winds will develop from west to east across the mountains and I-25 Corridor later this afternoon, behind the above mentioned dryline. Storms will be ending from west to east, exiting the far northeast corner of the state around 7 or 8 pm. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday through early Wednesday will be drier with near normal temperatures, then expect an increasing threat of afternoon and evening storms Wednesday afternoon and Thursday, especially across the northeast plains. Drier again with only a slight chance of late day storms for the Friday through Saturday period. Temperatures will be above normal with readings around 80 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required across the plains by noon.
In the hours before
Local storm report, May 23, 2:49 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
249 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TORNADO 7 SW MIDWAY 40.15N 103.47W
05/23/2021 WASHINGTON CO PUBLIC
FACING WNW.
&&
KBLocal storm report, May 23, 3:04 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
304 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TORNADO 2 N LAST CHANCE 39.76N 103.58W
05/23/2021 WASHINGTON CO PUBLIC
PRELIMINARY.
&&
KBLocal storm report, May 23, 3:13 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
313 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TORNADO 2 N LAST CHANCE 39.76N 103.58W
05/23/2021 WASHINGTON CO PUBLIC
PRELIMINARY.
0257 PM TORNADO 10 ESE GARY 40.04N 103.39W
05/23/2021 WASHINGTON CO TRAINED SPOTTER
MULTIPLE REPORTS FROM THE SPOTTERNETWORK,
LAW ENFORCEMENT, TWITTER.
0201 PM TORNADO 9 SE COTTONWOOD VALLEY 39.54N 103.68W
05/23/2021 LINCOLN CO PUBLIC
&&Local storm report, May 23, 3:20 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TORNADO 3 S FREMONT BUTTE 40.21N 103.30W
05/23/2021 WASHINGTON CO STORM CHASER
&&Local storm report, May 23, 4:25 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
425 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TORNADO 2 N LAST CHANCE 39.76N 103.58W
05/23/2021 WASHINGTON CO PUBLIC
PRELIMINARY.
0257 PM TORNADO 10 ESE GARY 40.04N 103.39W
05/23/2021 WASHINGTON CO TRAINED SPOTTER
MULTIPLE REPORTS FROM THE SPOTTERNETWORK,
LAW ENFORCEMENT, TWITTER.
0315 PM TORNADO 3 S FREMONT BUTTE 40.21N 103.30W
05/23/2021 WASHINGTON CO STORM CHASER
0358 PM HAIL 3 E ATWOOD 40.56N 103.21W
05/23/2021 E1.00 INCH LOGAN CO PUBLIC
0411 PM HAIL ILIFF 40.76N 103.06W
05/23/2021 U0.75 INCH LOGAN CO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0411 PM HAIL ILIFF 40.76N 103.07W
05/23/2021 M1.00 INCH LOGAN CO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0201 PM TORNADO 9 SE COTTONWOOD VALLEY 39.54N 103.68W
05/23/2021 LINCOLN CO PUBLIC
0319 PM TSTM WND GST 1 ENE LIMON 39.27N 103.67W
05/23/2021 M64 MPH LINCOLN CO ASOS
&&Local storm report, May 23, 4:41 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
441 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 2 E STERLING 40.62N 103.17W
05/23/2021 M61 MPH LOGAN CO MESONET
MESONET STATION I-76.
0420 PM TORNADO 4 W FLEMING 40.68N 102.91W
05/23/2021 LOGAN CO LAW ENFORCEMENT
LANDSPOUT LIKELY ON BOUNDARY SOUTH OF MAIN
MESOCYCLONE.
0411 PM HAIL ILIFF 40.76N 103.07W
05/23/2021 M1.00 INCH LOGAN CO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0411 PM HAIL ILIFF 40.76N 103.06W
05/23/2021 U0.75 INCH LOGAN CO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0358 PM HAIL 3 E ATWOOD 40.56N 103.21W
05/23/2021 E1.00 INCH LOGAN CO PUBLIC
0319 PM TSTM WND GST 1 ENE LIMON 39.27N 103.67W
05/23/2021 M64 MPH LINCOLN CO ASOS
0315 PM TORNADO 3 S FREMONT BUTTE 40.21N 103.30W
05/23/2021 WASHINGTON CO STORM CHASER
0257 PM TORNADO 10 ESE GARY 40.04N 103.39W
05/23/2021 WASHINGTON CO TRAINED SPOTTER
MULTIPLE REPORTS FROM THE SPOTTERNETWORK,
LAW ENFORCEMENT, TWITTER.
0225 PM TORNADO 2 N LAST CHANCE 39.76N 103.58W
05/23/2021 WASHINGTON CO PUBLIC
PRELIMINARY.
0201 PM TORNADO 9 SE COTTONWOOD VALLEY 39.54N 103.68W
05/23/2021 LINCOLN CO PUBLIC
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:06 PM MDT | Tornado Warning | BOU | Washington | 24 min |
| May 22, 8:00 PM MDT | Special Weather Statement | BOU | Phillips | 30 min |
| May 22, 8:29 PM MDT | Special Weather Statement | BOU | Phillips, Sedgwick | 46 min |
| May 22, 9:37 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 38 min |
| May 23, 12:40 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 19 min |
| May 23, 12:41 PM MDT | Special Weather Statement | BOU | Weld | 49 min |
| May 23, 12:50 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 40 min |
| May 23, 1:24 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 36 min |
| May 23, 1:28 PM MDT | Special Weather Statement | BOU | Weld | 32 min |
| May 23, 1:47 PM MDT | Tornado Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 28 min |
| May 23, 2:13 PM MDT | Tornado Warning | BOU | Washington | 32 min |
| May 23, 2:44 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 31 min |
| May 23, 2:55 PM MDT | Tornado Warning | BOU | Washington | 20 min |
| May 23, 3:11 PM MDT | Tornado Warning | BOU | Logan, Washington | 34 min |
| May 23, 3:14 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 46 min |
| May 23, 3:42 PM MDT | Tornado Warning | BOU | Logan | 33 min |
| May 23, 4:06 PM MDT | Areal Flood Advisory | BOU | Washington | 3 hr |
| May 23, 4:10 PM MDT | Tornado Warning | BOU | Logan | 20 min |
| May 23, 4:27 PM MDT | Tornado Warning | BOU | Logan | 23 min |
| May 23, 4:43 PM MDT | Tornado Warning | BOU | Washington | 17 min |
| May 23, 5:12 PM MDT | Areal Flood Advisory | BOU | Logan, Washington | 104 min |
| May 23, 5:13 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Washington | 32 min |
| May 23, 5:31 PM MDT | Tornado Warning | BOU | Washington | 14 min |
Nearby
Tornado Warnings in Colorado, 2021Every tornado warning in 2021Tornadoes in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.